A new report has suggested that older people who switch to using pill organisers for their medication could experience adverse effects which may even result in hospital admission. The study, involving people over the age of 75 and carried out by the University of East Anglia, found that those participants who switched to an organiser, having previously relied on traditionally packaged drugs, were more likely to become unwell than those not using them.
With many older people living in care homes and also in their own homes but being supported by domiciliary care providers using these systems, this is a useful finding for care providers when planning care for people who continue to self-medicate with the assistance of a pill organiser. Read on to find out more about the reasons for these adverse effects and the steps you can take to help prevent them.
The authors of the study suggest that the reason for the adverse effects is that those people who swapped to organisers received higher doses of medication than before, as a result of taking their pills more regularly.
Dr Debi Bhattacharya said: ‘On average, when patients who had previously taken their medication sporadically were switched to a pill organiser, they took all of their medication and became unwell, whilst those who remained on usual medication packaging did not have any adverse effects.’ Dr Bhattacharya acknowledged that the fact that using a pill organiser could increase the likelihood of adverse effects sounded ‘rather counterintuitive’ but pointed out that ‘It is likely that because the patients had been taking their medication sporadically, they weren’t getting the expected health improvements so the doctor may, therefore, have increased the dose of the medication to try to get the desired effect.’
Subsequently, when the patients were moved to a pill organiser and began taking more of their prescribed medication than previously, they suffered the normal side effects of the medication.
4 Steps to Reduce the Risks of Adverse Effects and Hospital Admission from using Pill Organisers
- Seek medical advice. It is essential to discuss any move to a new system with the person’s GP so that they can review the medication being given and adjust the doses if necessary.
- Involve the pharmacist. Pharmacists are able to discuss the different types of pill organisers available and suggest the most suitable for the individual needs of each person.
- Discuss with the service user. Ensure that both the service user and their family and friends are aware that there is a temporary risk of increased adverse effects during the transition to a new system. Being aware and observant for these can allow prompt action to be taken if necessary.
- Increase monitoring. Where specific side effects are known, e.g. drop in blood pressure, increased urine output, or constipation, take steps to monitor for any signs of these effects and act accordingly. Where adverse effects occur, early GP involvement can prevent the effects becoming more serious.